Texas, 2008

Hail and Damaging Wind in Texas, May 23, 2008

May 23, 2008 · NWS AMA · 13 events in 3 counties and zones

Severe thunderstorms moved across the northeastern and eastern Texas Panhandle during the evening hours producing large hail and strong thunderstorm wind gusts. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the northeastern and eastern Texas Panhandle during the evening hours producing large hail and strong thunderstorm wind gusts. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 4:20 PM CST, 55 minutes earlier.

Area forecast discussion, May 23, 4:20 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT FRI MAY 23 2008

.UPDATE...
UPDATED FORECAST TO INCLUDE TORNADO WATCH 342 FOR THE EASTERN PARTS
OF THE PANHANDLES. STRONG TO SEVERE STORMS ARE LIKELY GIVEN THE MOIST
AND UNSTABLE CONDITIONS EAST OF THE DRYLINE...LOCATED JUST EAST OF
THE CAPROCK.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT FRI MAY 23 2008/

DISCUSSION...
THE DRYLINE HAS STALLED OVER THE EASTERN PORTIONS OF THE TEXAS
PANHANDLE...WITH LOW/MID 60S DEWPOINTS ON THE MOIST SIDE OF THE
BOUNDARY. CAPPING ASSOCIATED WITH THE DEEP LAYER RIDGE BUILDING INTO
CENTRAL CONUS MAY KEEP CONVECTIVE COVERAGE RATHER LIMITED...BUT LOW
LEVEL CONVERGENCE...COUPLED WITH MARGINAL LARGE SCALE FORCING FROM
THE SHORTWAVE LIFTING INTO CO...SHOULD HELP ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP. WITH DEWPOINT DEPRESSIONS APPROACHING 30
DEGREES F...LCL HEIGHTS MAY BE A BIT TOO HIGH TO SEE A STRONG TORNADO
POTENTIAL. HOWEVER...LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE
GIVEN THE THERMODYNAMIC PROFILE /SEE THE DODGE CITY 18Z SOUNDING/. TO
OUR WEST...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE MOVING NORTH
NORTHEAST ACROSS EASTERN NEW MEXICO AND MAY AFFECT THE WESTERN
PANHANDLES THIS AFTERNOON AND EVENING. HOWEVER...WITH THE LOSS OF
DIURNAL HEATING...THIS ACTIVITY SHOULD DISSIPATE...ESPECIALLY GIVEN
THE RETROGRADING LOW AND WEAKENING DYNAMICS.

THE DRYLINE SHOULD RETREAT BACK TO THE CENTRAL PANHANDLES OVERNIGHT
BEFORE MIXING BACK TO NEAR THE OK STATE LINE SATURDAY AFTERNOON. THIS
SHOULD KEEP POPS LIMITED FOR TOMORROW. HIGHER POPS ARE EXPECTED ON
SUNDAY AS THE DRYLINE IS EXPECTED TO MAKE LITTLE PROGRESS TO THE EAST
DURING THE DAY. THE ENHANCE LOW LEVEL CONVERGENCE AND LARGE SCALE
LIFT WILL WARRANT LOW END CHANCE POPS...ESPECIALLY ACROSS THE WEST
WHERE THE CAP SHOULD BE QUITE A BIT WEAKER. LOW POPS WILL CONTINUE
THROUGH MONDAY NIGHT. ON TUESDAY...A COLD FRONT IS PROGGED TO MOVE
ACROSS THE PANHANDLES...BRINGING SLIGHTLY COOLER TEMPS AND NORTH
WINDS TO THE AREA. WITH THE FRONT LAYING ACROSS THE AREA ON TUESDAY
NIGHT...LOW POPS WERE RETAINED FROM THE PREVIOUS FORECAST.

BY WEDNESDAY...THE SUBTROPICAL RIDGE FLATTENS OUT ACROSS THE SOUTHERN
HALF OF THE CONUS WITH THE PANHANDLES ON THE NORTHERN PERIPHERY OF
THE STRONG WESTERLIES. GIVEN THE QUASI ZONAL FLOW ALOFT...LEE
TROFFING SHOULD KEEP SOUTH TO SOUTHWEST WINDS IN THE FORECAST. WE MAY
BE CLOSE ENOUGH TO SEE THE EFFECTS OF WEAK PASSING SHORTWAVES...BUT
LIMITED MOISTURE MAY PRECLUDE SHOWERS AND THUNDERSTORMS.

JOHNSON

FIRE WEATHER...
THE RED FLAG WARNING IS STILL ON TRACK TODAY FOR LOCATIONS BEHIND THE
DRYLINE SO IT WILL CONTINUE. FOR SATURDAY...THE DRYLINE IS EXPECTED
TO ONCE AGAIN MIX TO THE EAST. DRY AIR BEHIND THE DRYLINE WILL
INTERACT WITH 20 FOOT SOUTH TO SOUTHWEST WINDS AROUND 20 MPH TO
PRODUCE POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN.
THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE WESTERN TWO
COLUMNS OF COUNTIES IN THE TX PANHANDLE AS WELL AS CIMARRON AND TEXAS
COUNTIES IN THE OK PANHANDLE. THE WATCH IS IN EFFECT FROM 16Z THROUGH
02Z.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
     HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

17/08
Hazardous weather outlook, May 23, 4:05 PM CST, 1 hour 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT FRI MAY 23 2008

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
505 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE
PANHANDLES THIS AFTERNOON AND EVENING AS A DRYLINE DEVELOPS ALONG
THE EDGE OF THE CAPROCK THIS AFTERNOON. ANY STORMS THAT FORM WILL
LIKELY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL
...DAMAGING WINDS...AND TORNADOES. AS A RESULT...A TORNADO WATCH IS
IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE EASTERN OKLAHOMA PANHANDLE
AND THE EASTERN TEXAS PANHANDLE.

WEST OF THE DRYLINE...SUSTAINED SOUTHWEST WINDS OF 20 TO 30 MPH
WITH HIGHER GUSTS ARE EXPECTED BY THIS AFTERNOON. MINIMUM RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT WILL COMBINE WITH THE WINDS TO YIELD
CRITICAL FIRE WEATHER CONDITIONS FOR WESTERN AND CENTRAL PORTIONS
OF THE PANHANDLES. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS
UNTIL 9 PM.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES OWING TO EXPECTED
WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES SATURDAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS WESTERN PORTIONS
OF THE PANHANDLES ON SATURDAY AS WELL. AS A RESULT...A FIRE WEATHER
WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OKLAHOMA AND TEXAS
PANHANDLES FROM SATURDAY MORNING THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES THROUGH TUESDAY EVENING.

ANDRADE

In the hours before

Local storm report, May 23, 12:32 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
132 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
05/22/2008  M60 MPH          TEXAS              OK   ASOS

0408 PM     HAIL             6 E MCLEAN              35.23N 100.49W
05/22/2008  E0.88 INCH       WHEELER            TX   PUBLIC

0445 PM     HAIL             CANADIAN                35.91N 100.38W
05/22/2008  E1.00 INCH       HEMPHILL           TX   PUBLIC

0452 PM     HAIL             1 SE WHEELER            35.43N 100.26W
05/22/2008  E0.75 INCH       WHEELER            TX   TRAINED SPOTTER

0456 PM     HAIL             BRISCOE                 35.58N 100.29W
05/22/2008  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

0516 PM     HAIL             3 E TWITTY              35.31N 100.18W
05/22/2008  M1.00 INCH       WHEELER            TX   LAW ENFORCEMENT

0519 PM     HAIL             5 N TWITTY              35.39N 100.24W
05/22/2008  E1.00 INCH       WHEELER            TX   PUBLIC

            HAIL COVERING THE GROUND

0525 PM     HAIL             KELTON                  35.40N 100.11W
05/22/2008  M1.75 INCH       WHEELER            TX   TRAINED SPOTTER

0528 PM     HAIL             KELTON                  35.40N 100.11W
05/22/2008  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

0528 PM     HAIL             KELTON                  35.40N 100.11W
05/22/2008  E2.50 INCH       WHEELER            TX   LAW ENFORCEMENT

0530 PM     HAIL             KELTON                  35.40N 100.11W
05/22/2008  M2.00 INCH       WHEELER            TX   TRAINED SPOTTER

0545 PM     HAIL             13 ENE LIPSCOMB         36.31N 100.06W
05/22/2008  E0.75 INCH       LIPSCOMB           TX   PUBLIC

0546 PM     HAIL             9 E WHEELER             35.44N 100.11W
05/22/2008  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

0625 PM     HAIL             1 E ALLISON             35.61N 100.08W
05/22/2008  E0.75 INCH       WHEELER            TX   TRAINED SPOTTER

&&

EVENT NUMBER 00218 00215 00228 00216 00217 00219 00220 00223 00221
00222 00224 00227 00225 00226

JOHNSON
Special weather statement, May 23, 2:46 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT FRI MAY 23 2008

OKZ003-232115-
BEAVER OK-
346 PM CDT FRI MAY 23 2008

...STRONG THUNDERSTORM IN NORTHWESTERN BEAVER COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TURPIN MOVING NORTH AT 35 MPH.

HAIL UP TO ONE HALF OF AN INCH IN DIAMETER AND WINDS TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ANDRADE
Local storm report, May 23, 3:15 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 N TURPIN              36.94N 100.88W
05/23/2008  E1.75 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER 00229

ERA
Local storm report, May 23, 3:35 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             6 N TURPIN              36.96N 100.88W
05/23/2008  E1.75 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER 00230

CLK
Local storm report, May 23, 4:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 E ELMWOOD             36.62N 100.43W
05/23/2008  E1.25 INCH       BEAVER             OK   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER 00231

CK
Local storm report, May 23, 4:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 ESE ELMWOOD           36.59N 100.44W
05/23/2008  E1.00 INCH       BEAVER             OK   EMERGENCY MNGR

            NEAR CLEARLAKE AREA

&&

EVENT NUMBER 00232

JOHNSON

The radar

The Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hemphill

When
May 23, 5:15 PM CST
Where
Hemphill County, 8.31 mi SSE of Glazier
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.890, -100.170

Hail, Lipscomb

When
May 23, 5:28 PM CST
Where
Lipscomb County, Higgins
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.120, -100.020

Hail, Lipscomb

When
May 23, 5:33 PM CST
Where
Lipscomb County, 2 mi N of Higgins
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.149, -100.020

Hail, Lipscomb

When
May 23, 8:13 PM CST
Where
Lipscomb County, Booker
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
36.450, -100.530

Quarter to ping pong ball size hail reported.

Hail, Lipscomb

When
May 23, 9:01 PM CST
Where
Lipscomb County, Darrouzett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.430, -100.320

Thunderstorm Wind, Hemphill

When
May 23, 9:24 PM CST
Where
Hemphill County, Canadian
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.900, -100.380

Hail, Hemphill

When
May 23, 9:24 PM CST
Where
Hemphill County, Canadian
Measured
1 in hail
Reported by
Public
Coordinates
35.900, -100.380

Hail, Hemphill

When
May 23, 9:41 PM CST
Where
Hemphill County, 5 mi NE of Glazier
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.051, -100.167

Hail, Lipscomb

When
May 23, 10:03 PM CST
Where
Lipscomb County, Higgins
Measured
2.75 in hail
Reported by
County Official
Coordinates
36.120, -100.020

City Official reported mostly penny size hail with a few to the size of baseballs.

Hail, Lipscomb

When
May 23, 10:20 PM CST
Where
Lipscomb County, 1 mi E of Higgins
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -100.002

Hail, Wheeler

When
May 23, 11:00 PM CST
Where
Wheeler County, 0.69 mi S of Wheeler
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.440, -100.270

Hail, Wheeler

When
May 23, 11:00 PM CST
Where
Wheeler County, 0.7 mi SW of Wheeler
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.443, -100.279

Hail, Wheeler

When
May 23, 11:18 PM CST
Where
Wheeler County, 5 mi E of Wheeler
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
35.450, -100.181

Golf ball to lemon size hail reported by the Wheeler County Sheriff's Office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104473, 104474, 104475, 104476, 104478, 104479, 104481, 104482, 104483, 104484, 104485, 104486, 104487.